Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 207, NWS Indianapolis, IN

August 1, 2008Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 1, 2008, 9:45 PM EDT for Delaware County, Randolph County, Indiana. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2008, 9:45 PM EDT (01:45 UTC)
Expired
Aug 1, 2008, 10:30 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 114 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:45 PM EDTTSTM WND DMGEaton, IN2 TREES DOWN IN EATON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 020145
SVRIND
INC035-135-020230-
/O.NEW.KIND.SV.W.0207.080802T0145Z-080802T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
945 PM EDT FRI AUG 1 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DELAWARE COUNTY IN EAST CENTRAL INDIANA...
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 1030 PM EDT

* AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CONVERSE...OR NEAR DUNKIRK...AND MOVING SOUTHEAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBANY BY 955 PM EDT...
  SELMA BY 1010 PM EDT...
  PARKER CITY BY 1015 PM EDT...
  FARMLAND BY 1020 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 4008 8490 4002 8518 4039 8541 4040 8538
      4040 8522 4038 8521 4032 8520 4032 8511
      4032 8509
TIME...MOT...LOC 0145Z 337DEG 18KT 4034 8525

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KIND 020205
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1005 PM EDT FRI AUG 1 2008

INC035-135-020230-
/O.CON.KIND.SV.W.0207.000000T0000Z-080802T0230Z/
DELAWARE-RANDOLPH-
1005 PM EDT FRI AUG 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR RANDOLPH AND NORTHEASTERN DELAWARE COUNTIES...

AT 1004 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ALBANY...OR 8 MILES SOUTH OF DUNKIRK...MOVING SOUTHEAST
AT 21 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SELMA BY 1010 PM EDT...
  PARKER CITY BY 1015 PM EDT...
  FARMLAND BY 1020 PM EDT...
  MODOC BY 1030 PM EDT...

LAT...LON 4008 8490 4002 8518 4033 8537 4033 8532
      4032 8525 4032 8509
TIME...MOT...LOC 0205Z 337DEG 18KT 4025 8520

$$

JOHNSON
000 
WWUS53 KIND 020229
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1029 PM EDT FRI AUG 1 2008

INC035-135-020239-
/O.EXP.KIND.SV.W.0207.000000T0000Z-080802T0230Z/
DELAWARE-RANDOLPH-
1029 PM EDT FRI AUG 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH AND NORTHEASTERN
DELAWARE COUNTIES WILL EXPIRE AT 1030 PM EDT/930 PM CDT/...

THIS HAS BEEN FOLLOWED UP WITH A NEW WARNING FOR SOUTHEAST RANDOLPH 
COUNTY.

LAT...LON 4008 8490 4002 8518 4033 8537 4033 8532
      4032 8525 4032 8509
TIME...MOT...LOC 0229Z 337DEG 18KT 4014 8514

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:55 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 1, 6:55 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EDT FRI AUG 1 2008

.AVIATION...

DISCUSSION FOR 00Z TAFS.

EVENING THUNDERSTORMS WILL BE SO FAR SOUTH THAT THEY WILL ONLY BE
MENTIONED IN KBMG TAF FOR THE FIRST 3 HOURS. AFTER THAT CLEARING
IS EXPECTED BUT THE VFR CONDITIONS WILL GIVE WAY TO FOG AGAIN
TONIGHT WITH MVFR EXPECTED AT ALL SITES WITH IFR CONDITIONS
POSSIBLE TOWARDS SUNRISE IN THE OUTLYING AREAS. IND SHOULD REMAIN
MVFR OR BETTER. THEN A RETURN TO VFR AT ALL SITES AFTER 14Z.

&&

.PREV DISCUSSION... /ISSUED 200 PM EDT FRI AUG 1 2008/

DISCUSSION...EARLY THIS AFTERNOON A WEAK COOL FRONT WAS FOUND FM
SRN MI TO NRN IL STRETCHING TO N CENTRAL MO. VIS SAT PIX SHOW
ABUNDANT CLOUD COVER ACRS IL AND PLENTY OF SHALLOW CU ACRS INDIANA.
WEAK SW SFC FLOW WAS FOUND ACRS THE AREA AND DEW POINTS WERE QUITE
HUMID...NEAR 70.

MAIN FORECAST CHALLENGE TONIGHT WL BE POPS.

MODELS REMAIN IN PRETTY GOOD AGREEMENT AND WL USE A BLEND FOR THE
MOST PART. H2O VAPOR IMAGERY SHOWS A S/W OVR WRN ONTARIO DIVING SE
TOWARD THE GRT LKS. MODELS KEEP THE BEST DYNAMICS WITH THIS FEATURE
WELL NORTH OF INDIANA. FORECAST SOUNDINGS INDICATE A WEAK CAP IN
PLACE ACRS CENTRAL INDIANA. TIME HEIGHT SECTIONS SHOW LIMITED MID
AND UPPER LVL MOISTURE...BUT GOOD LWR LVL MOISTURE....BUT UPWARD VV
IS NOT WELL ORGANIZED. LITTLE TO NO HELP TONIGHT SEEN ON THE 310K
ISENTROPIC SFC. HENCE BEST CHCS FOR FORCING WL BE DIURNALLY DRIVEN
ALONG WITH EFFECTS FROM THE UPPER S/W...WHICH WL BE MINIMAL.
HENCE...ATTM FEEL THE CAP WL PROBABLY HOLD FOR MUCH OF THE DAY.
HENCE WL KEEP LOW CHC POPS ACRS THE NRN PARTS OF THE FA...AS THIS
AREA WOULD BE MOST LIKELY TO BE INFLUENCED BY THE S/W. FARTHER SOUTH
WL STICK CLOSE TO MAVMOS POPS...WHICH SHUD RESULT IN A DRY FCST.
GIVEN THE MOIST DEW POINTS ACRS THE AREA...WL LEAN TO THE WARMER
SIDE OF THE MAVMOS ON LOWS.

DRIER BUT WARM AIR BEGINS TO SPREAD INTO INDIANA ON SATURDAY AND
SUNDAY AS THE RIDGE OVR THE CENTRAL PLAINS BUILDS INTO THE STATE.
HENCE PTCLDY AND HUMID WARM DAYS ALONG WITH MOCLR AND MILD NIGHTS WL
BE THE WAY TO GO. H8 TEMPS WL GRADUALLY INCREASE AS THE WEEKEND
PROGRESSES...REACHING THE UPPER TEENS BY SUNDAY. GIVEN THE
WARM...MOIST AIR MASS WL CONTINUE TO LEAN TO THE WARMER SIDE OF THE
MAVMOS ON LOWS FOR SAT NIGHT AND SUN NIGHT. AS FOR HIGHS...A BLEND
OF THE MAVMOS AND METMOS SHUD WORK FINE...AS MAVMOS CONTINUE TO RUN
SLIGHTLY WARM.

AS FOR THE EXTENDED...UPPER RIDGE WILL REMAIN OVR THE AREA ON MONDAY
PROVIDING ANOTHER DAY OF HOT AND DRY WX...BUT THE RIDGE WL BEGIN TO
BREAK DOWN AND SLIDE EAST ON TUES AND WED. VERY WARM AND VERY HUMID
AIR WL LINGER IN PLACE ACRS INDIANA AS A COLD FRONT SLOWLY PUSHES
SOUTH THROUGH THIS PERIOD. HENCE WL NEED TO CONTINUE THE TSRA CHCS
FOR TUESDAY AFTERNOON THROUGH WED NIGHT. ADDITIONAL CLOUDS AND
POSSIBLE TSRA SHUD HELP COOL PREVIOUS HIGH TEMPS FROM THE MID 90S
ABOUT 3 TO 5 DEGREES.

ATTM THERE APPEARS TO BE A LACK OF UPPER SUPPORT ON THURSDAY AND
FRIDAY...ALONG WITH WEAK BUT BROAD HIGH PRES IN PLACE AT THE SFC.
FURTHERMORE MID LVLS SUGGEST SUBSIDENCE IN THE WAKE OF WEDNESDAY/S
FRONT. HENCE WL KEEP THE THURSDAY-FRIDAY PD DRY ALONG WITH
SEASONABLE TEMPS FOR NOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
PUBLIC...JP
Hazardous weather outlook, Aug 1, 5:30 PM EDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
530 PM EDT FRI AUG 1 2008

INZ021-028>031-035>049-051>057-060>065-067>072-021000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
530 PM EDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA
TONIGHT. THERE IS A SLIGHT RISK THESE STORMS WILL BE SEVERE WITH
THE MAIN THREATS BEING DAMAGING WINDS...BRIEF HEAVY RAIN AND
DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON THROUGH
WEDNESDAY NIGHT.

VERY HOT AND HUMID WEATHER WILL OCCUR EARLY NEXT WEEK. AFTERNOON HEAT
INDEX VALUES WILL BE IN THE MIDDLE 90S SUNDAY AND MONDAY AND CLOSE
TO 100 TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:37 PM EDTSevere Thunderstorm WarningINDDelaware, Madison38 min
Aug 1, 10:28 PM EDTSevere Thunderstorm WarningINDRandolph32 min
Aug 1, 10:45 PM EDTSevere Thunderstorm WarningINDMadison45 min
Aug 1, 11:11 PM EDTAreal Flood AdvisoryINDDelaware, Madison3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.